Alert archive / Indiana / Beach Hazards Statements in 2020
Beach Hazards Statement 20, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Sep 27, 2020, 4:27 PM CDT for Lake County, Porter County, Indiana. It took effect at Sep 27, 2020, 7:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2020, 4:27 PM CDT (21:27 UTC)
- In effect from
- Sep 27, 2020, 7:00 PM CDT
- Expired
- Sep 28, 2020, 4:36 AM CDT
- In force
- 10 hr
- Issued by
- NWS Chicago, IL
Counties Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
418 WHUS43 KLOT 272127 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 427 PM CDT Sun Sep 27 2020 INZ001-280530- /O.NEW.KLOT.BH.S.0020.200928T0000Z-200928T1200Z/ Lake IN- 427 PM CDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY MORNING... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect through Monday morning. * LOCATION...Lake County Indiana shore. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ INZ002-280530- /O.NEW.KLOT.BH.S.0020.200928T0000Z-200929T0900Z/ Porter- 427 PM CDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE MONDAY NIGHT... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect through late Monday night. * LOCATION...Porter County Indiana shore. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 ft tonight and later Monday and Monday night, with some decrease Monday morning. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Petr
1 follow-up statement
377 WHUS43 KLOT 280936 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 436 AM CDT Mon Sep 28 2020 INZ002-281745- /O.CAN.KLOT.BH.S.0020.000000T0000Z-200929T0900Z/ /O.NEW.KLOT.BH.S.0021.200928T2100Z-200929T0900Z/ Porter- 436 AM CDT Mon Sep 28 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... * LOCATION...Porter County Indiana shore. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 ft. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Large waves can sweep onlookers into the lake. && $$ INZ001-281045- /O.CAN.KLOT.BH.S.0020.000000T0000Z-200928T1200Z/ Lake IN- 436 AM CDT Mon Sep 28 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Chicago has cancelled the Beach Hazards Statement. Winds and waves have diminished, decreasing the risk to anyone caught in the lake. $$ RC
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 27, 2:30 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 27, 2:30 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
230 PM CDT Sun Sep 27 2020
.SHORT TERM...
228 PM CDT
Through Monday night...
Overall numerous factors coming into play for a solid rain across
the area tonight and into at least a portion of tomorrow.
While some spotty showers are forming across northeast IL, the
main band of rain will largely remain post-frontal as the main
forcing is back behind the front and the upper forcing is now
largely oriented parallel to the surface/low level front. Some
gusty northwest winds to 25-30 mph may briefly accompany the
front. Radar mosaic shows the advancing precipitation shield with
a corridor of enhanced reflectivity along and west of the
Mississippi River. A deep still positively tilted trough is slowly
shifting through the plains which will continue to dig/deepen
this evening, being aided by a strengthening upper jet both on its
leading and trailing side. A band of low-mid level frontogenesis
that will also strengthen, combined with these forcing mechanisms
will lead to some more moderate rainfall rates through the evening
into the early overnight hours, with some brief heavier rates
being held in check somewhat by PWATs just around 1.0".
Latest CAMs, along with the NAM/RAP suggest a bit more pessimistic
morning as we will still have plenty of forcing with upper
divergence from the mid level trough/vorticity advection in
southwest flow aloft, combined with the strengthening upper jet.
There is a decent chance that rain showers will linger through a
decent portion of the morning, especially near Chicago and points
eastward, though we should see some end farther westward once
these areas get behind the lead upper forcing, as is suggested by
most global models, and will note the ECMWF is somewhat more
progressive with the precipitation shield, so Monday morning is
somewhat lower confidence on coverage, but currently feel the main
rain shield will clear the west side of Lake Michigan late
morning.
The upper low will rotate toward the area in the afternoon,
suggesting at least of scattered showers, again favored north and
east. With more clouds than sun, though there will likely be some
afternoon breaks, highs will top out in the lower 60s, which is
lower than last night's low temperatures in many locations. With
the trough forecast to split into 2 upper lows, much of the area
will be in between forcing mechanisms heading into Monday night,
thus we would anticipate largely dry conditions and cool lows in
the 40s.
KMD
&&
.LONG TERM...
230 PM CDT
Tuesday through Sunday...
Not much has changed with the forecast thinking in the extended
period. The most notable weather story will be the turn to a very
chilly airmass (for late September) by Thursday, and likely
continuing into the weekend. As noted in the previous discussion,
we could be flirting with freezing temperatures and have areas of
frost in some of the outlining areas Friday night into Saturday
morning.
While the later half the period will be unseasonably chilly across
the area, we do look to have a brief return to more seasonable
temperatures for Wednesday. A thermal ridge is expected to advect
eastward into our area early Wednesday as the lower-level flow
briefly turns westerly in advance of our next approaching cold
front. This looks to result in a mild day Wednesday, with highs
near 70 degrees, especially south. The approaching cold front will
push across the area during the day Wednesday, so temperatures
should fall off into the low 50s during the evening, before
bottoming out in the lower to middle 40s early Thursday morning.
Breezy northwesterly winds on Thursday will continue to usher in
a colder airmass through the day as an upper trough digs in over
the Great Lakes. This will result in high temperatures holding in
the 50s during the day. We also look to have a decent chance for
showers on Thursday as lapse rates steepen ahead of an approaching
surface trough shifting down the lake. These showers could
continue into Friday as these steep lapse rates will be favorable
for lake effect showers into parts of northwestern IN. Water
spouts may also develop in this thermodynamic environment on the
lake, but it is unlikely that any water spouts would shift inland
off the lake.
The potential is there for areas of frost Friday night, especially
away from the city. A surface ridge of high pressure is forecast
to shift over the area during the night. This would support very
light winds, mainly clear skies and favorable condition for good
radiational cooling. For this reason, we have forecast lows
getting into the low to mid 30s outside of the city, with areas of
frost mentioned. As we get closer to this time, we will have to
step up the messaging.
The unseasonably chilly weather looks to continue into next
weekend as the upper trough remains in place. There is some signal
that another disturbance shifting through the large scale trough
could result in another chance for rain for the later half of the
weekend, but confidence on the timing this far out is on the low
side.
KJB
&&
.AVIATION...
For the 18Z TAFs...
Concerns:
-Breezy northwest wind shift with a cold front
-Timing the rain with lowering ceilings and occasional reduced
vsbys
-Figuring out how long rain will last tomorrow morning and
coverage of showers tomorrow afternoon
While some spotty showers are forming across northeast IL, a band
of rain is encroaching on the area this back behind a cold front.
First on the docket with the front will be a shift to northwest
winds with gusts to 20 kt initially near KRFD, with some low 20s
possible toward the Chicago terminals.
Rain will steadily though slowly advance across the area tonight
with the approach of strong upper jet, deep upper trough, and
frontal forcing. Visibility reductions would be most favored this
this evening into the overnight hours with MVFR likely. IFR is not
out of the question but more likely MVFR. The same is true for
ceilings that will steadily deteriorate with the cold advection
and steady precipitation into the cooling low levels. The
challenge with this set of TAFs will be how long the precipitation
lingers on Monday, with several short term models being more
pessimistic and having rain around over ORD/MDW at least through
mid morning, others moving things through quickly, and we favor
the slightly more pessimistic route given the low still rotating
through. Either way, MVFR ceilings will linger into the morning,
with localized IFR also.
Scattered showers appear on the docket for Monday afternoon as the
upper trough axis rotates into the area.
KMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ743-LMZ744-LMZ745...7 PM Sunday to 4
AM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Sep 27, 2:40 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 240 PM CDT Sun Sep 27 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-281945- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 240 PM CDT Sun Sep 27 2020 /340 PM EDT Sun Sep 27 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Friday night and Saturday morning... Elevated Frost Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-281945- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 240 PM CDT Sun Sep 27 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Hazardous conditions for small craft are likely across northwest Indiana this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Hazardous conditions for small craft are likely. Wednesday through Friday... Hazardous conditions for small craft are likely. KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.